Flood, Green
- When
- May 23, 5:30 AM CST to May 27, 10:35 PM CST
- Where
- Green forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
The Sugar River at Brodhead rose above its flood stage of 5 feet on May 23rd at 0530 CST. 30 feet above flood stage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The Sugar River at Brodhead rose above its flood stage of 5 feet on May 23rd at 0530 CST. The river crested at 8.30 feet on May 25th at 0415 CST, 3.30 feet above flood stage. At this crested level, minor flooding occurred. Crop damage along the Sugar River was reported. It fell below flood stage on May 27th at 2235 CST. The Pecatonica River at Martintown rose above its flood stage of 13.5 feet on May 24th at 1945 CST. The river crested at 16.42 feet on May 26th at 1815 CST, 2.92 feet above flood stage. At this crested level, minor flooding occurred. The river fell below its flood stage on May 30th at 0607 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 4:18 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 518 AM CDT SUN MAY 23 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING. CURRENT MCS WILL ACT TO SUPPRESS NWD MOVEMENT OF WARM FRONT...WITH FRONT PROBABLY REACHING THE STATE BORDER THIS AFTERNOON AS SFC LOW MOVES ACROSS SRN WI. STRONG SHORTWAVE WILL TRACK ACROSS MN THIS AFTERNOON WITH DECENT BAND OF DCVA TO OVERSPREAD SRN WI. IN ADDITION...NOSE OF 30 KT LLJ AND LOW LEVEL FRONTOGENESIS WILL PROVIDE MESOSCALE LIFT. SFC BASE CAPES FM 1000-1500 J/KG NEAR THE BORDER WITH MDT ELEVATED CAPE PRESENT OVER THE ENTIRE REGION. 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITY FM 150-200 M2/S2 WILL SUPPORT SUPERCELLS THIS AFTERNOON. BEST TORNADO THREAT SHOULD REMAIN NEAR THE BORDER WHERE SFC BASED CAPE WILL BE PRESENT. WILL KEEP FLOOD WATCH UNTIL 6 PM GIVEN SATURATED CONDITIONS AND MANY RIVERS IN FLOOD OR FORECASTED TO GO IN FLOOD. CAA TONIGHT BUT ONLY BRIEFLY WITH ANOTHER SHORTWAVE AND SFC LOW TO MOVE ACROSS THE IL BORDER MON NT. STRONG NOSE OF LLJ AND ASSOCIATED ISENTROPIC LIFT COMBINED WITH SHOWALTER INDICES AROUND -2 C WILL BRING MORE TSTORMS MON NT AND EARLY TUE. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL 6 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-230841- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 225 AM CDT SUN MAY 23 2004 LOOK FOR A LINE OF THUNDERSTORMS AHEAD OF A WARM FRONT TO PUSH NORTH ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING. MOST OF THE STORMS WERE LOCATED IN A 30 MILE WIDE AREA FROM JUST WEST AND SOUTHWEST OF MADISON EAST TO MILWAUKEE. AN OTHER AREA WAS OVER THE WALWORTH...KENOSHA AND RACINE COUNTY AREAS. MORE THUNDERSTORMS WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL WISCONSIN FROM NORTHEAST IOWA. EXPECT MORE HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 35 MPH. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0234 AM HAIL 1 E BURLINGTON 42.68N 88.26W
05/23/2004 0.50 INCH RACINE WI PUBLIC
&&
HENTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 342 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-231039- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 342 AM CDT SUN MAY 23 2004 LOOK FOR THUNDERSTORMS AHEAD OF A WARM FRONT TO AFFECT MOST OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING. THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL FLOODING...ESPECIALLY IN SOUTH CENTRAL WISCONSIN. SOME OF THE STORMS WILL ALSO PRODUCE GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 40 MPH. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0005 AM TSTM WND DMG BLANCHARDVILLE 42.81N 89.86W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
TREE DOWN
&&
HENTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0045 AM FLASH FLOOD BENTON 42.57N 90.38W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
EVACUATE PEOPLE FROM HOUSE FROM FLOODING WATERS
&&
HENTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 607 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-231404- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 607 AM CDT SUN MAY 23 2004 LOOK FOR AN AREA OF THUNDERSTORMS TO PUSH ACROSS SOUTHEAST WISCONSIN AHEAD OF A WARM FRONT. THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL FLOODING. SOME OF THE STORMS WILL ALSO PRODUCE GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL BE PEA TO MARBLE. THE STORMS WERE MOVING EAST AT 40 MPH. THE BIGGEST THREAT FOR STRONG WINDS TO 50 MPH...WILL BE ACROSS WALWORTH...RACINE...AND KENOSHA COUNTIES THROUGH 730 AM. HENTZ
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404110, 5404111.